Hypertensive crisis and pulmonary edema following rituximab-induced anaphylaxis

Hypertensive crisis and pulmonary edema following rituximab-induced anaphylaxis

Authors

  • Stylian Brili University of Athens, Greece
  • Evangelia Bei University of Athens, Greece
  • Nikolas G. Kounis University of Patras, Greece
  • Christina Chrysohoou University of Athens, Greece
  • Christos-Konstantinos Antoniou University of Athens, Greece
  • Flora Kontopidou University of Athens, Greece
  • Laura Bonfanti Emergency Department, Hospital of Sassuolo, Modena, Italy
  • Gianfranco Cervellin Academy of Emergency Medicine and Care, Pavia, Italy
  • Dimitrios Tousoulis Tousoulis University of Athens, Greece
  • Constantinos Tsioufis University of Athens, Greece

Keywords:

Anaphylaxis, hypertensive crisis, Kounis syndrome, pulmonary edema, rituximab

Abstract

Rituximab is a monoclonal antibody against the protein CD20. Various lymphomas as well as non-malignant immune disorders are treated with this antibody. Hypersensitivity reactions associated with the use of rituximab include urticaria, hypotension, chest tightness, vomiting, oxygen desaturation and bronchospasm. A very uncommon case of hypertensive crisis and pulmonary edema following rituximab-induced hypersensitivity reaction in an 80-year-old man receiving rituximab for non-Hodgkin lymphoma is reported. Anaphylaxis manifesting as coronary vasospasm following drug treatment, including rituximab, could be proved a serious condition in patients who need specific treatment. In these patients desensitization protocols seem to be mandatory.

Author Biographies

Stylian Brili, University of Athens, Greece

Cardiology

Evangelia Bei, University of Athens, Greece

Cardiology

Nikolas G. Kounis, University of Patras, Greece

Cardiology

Christina Chrysohoou, University of Athens, Greece

Cardiology

Christos-Konstantinos Antoniou, University of Athens, Greece

Cardiology

Flora Kontopidou, University of Athens, Greece

Internal Medicine

Gianfranco Cervellin, Academy of Emergency Medicine and Care, Pavia, Italy

Emergency Medicine

Dimitrios Tousoulis Tousoulis, University of Athens, Greece

Cardiology

Constantinos Tsioufis, University of Athens, Greece

Cardiology

References

1. Williams C, Cable C, Choi J. Treatment of chronic lymphocytic leukemia/small lymphocytic lymphoma presenting simultaneously with acquired hemophilia and warm autoimmune hemolytic anemia. Proc (Bayl Univ Med Cent) 2017;30:343-345.

2. Ramirez J, Duddempudi AT, Sana MM, Hasan SS, de Los Santos M, Song J, Fang-Hollingsworth Y, Gupta SS, Sears DM. Screening for hepatitis B in patients with lymphoma. Proc (Bayl Univ Med Cent) 2015;28:438-442. 

3. Thomas V, Dobson R, Mennel R. Primary cutaneous large B-cell lymphoma, leg type. Proc (Bayl Univ Med Cent) 2011;24:350-353.

4. Hainsworth JD. Safety of rituximab in the treatment of B cell malignancies: implications for rheumatoid arthritis. Arthritis Res Ther.2003;5 Supp;4:S12-16. 

5. Brennan PJ, Rodriguez Bouza T, Hsu FI, Sloane DE, Castells MC. Hypersensitivity reactions to mAbs: 105 desensitizations in 23 patients, from evaluation to treatment. J Allergy Clin Immunol 2009;124:1259-1266.

6. Kounis NG, Mazarakis A, Tsigkas G, Giannopoulos S, Goudevenos J. Kounis syndrome: a new twist on an old disease”. Future Cardiology 2011;7:805-824.

7. Ataca P, Atilla E, Kendir R, Bavbek S, Ozcan M. Successful desensitization of a patient with rituximab hypersensitivity. Case Reports Immunol 2015;524507. doi:10.1155/2015/524507

8. Rituxan (package insert), South San Francisco, Calif, USA: Biogen Idec and Genentech, 2013.

9. Öztürk E, Özyiğit LP, Öztürk AB, Akay MO, Çetiner M, Ferhanoğlu B. Rituximab desensitization in three patients with severe rituximab allergy. Curr Probl Cancer 2017;41: 349–354.

10. Simons FER. World Allergy Organization survey on global availability of essentials for the assessment and management of anaphylaxis by allergy–immunology specialists in health care settings. Ann Allergy Asthma Immunol 2010;104:405–412.

11. Sharif K, Watad A, Bragazzi NL, Asher E, Much AA, Horowitz Y, Lidar M, Shoenfeld Y, Amital H. Anterior ST-elevation myocardial infarction induced by rituximab infusion: A case report and review of the literature. J Clin Pharm Ther 2017;42:356–362.

12. Gori T, Münzel T. A case of coronary hypersensitivity (Kounis) syndrome associated with mid-ventricular ballooning pattern, intracoronary thrombosis and troponin elevation. Int J Cardiol 2011;149:377–378.

13. Sovari AA, Farokhi F. When the heart remembers. Am J Emerg Med 2007;25:831-833. 

14. Kounis NG, Koniari I, Tzanis G, Soufras GD, Velissaris D, Hahalis G. Anaphylaxis-induced atrial fibrillation and anesthesia: Pathophysiologic and therapeutic considerations. Ann Card Anaesth 2020;23:1-6.

15. Akçay M. Ibuprofen-induced Kounis syndrome with diffuse ST segment depression and atrial fibrillation. Anatol J Cardiol. 2017 Nov;18:380-381.


16. Kounis NG. Kounis syndrome: an update on epidemiology, pathogenesis, diagnosis and therapeutic management. Clin Chem Lab Med 2016; 54:1545-1559.


17. Solmazgul E, Kutlu A, Dogru S,Ozalper V, Cetindagli I, Sezer O, Salmanoglu M, Kilic E, Karabacak E, Ozturk S. Anaphylactic reactions presenting with hypertension. Springer plus 2016;5:1223.

18. Waldbott GL. Hypertension Associated with Allergy. JAMA 1930;94:1390-1392.

19. Fent GJ, Kamaruddin H, Garg P, Iqbal A, Kelland NF, Hall IR. Hypertensive emergency and type 2 myocardial infarction resulting from pheochromocytoma and concurrent Capnocytophaga canimorsus infection. Open Cardiovasc Med J 2014;8:43–47.

20. del Carmen Sancho M, Breslow R, Sloane D, Castells M. Desensitization for hypersensitivity reactions to medications. Chem Immunol Allergy 2012;97:217-233.

21. Kounis NG. Serum tryptase levels and Kounis syndrome. Int J Cardiol 2007;114:407–408.

22. Görgülü B, Seval GC, Kendirlinan R, Toprak SK, Özcan M, Bavbek S. Rapid Drug Desensitization with Rituximab in 24 Cases: A Single-Center Experience. J Investig Allergol Clin Immunol 2019;29:468–470.

Downloads

Published

06-10-2021

How to Cite

1.
Hypertensive crisis and pulmonary edema following rituximab-induced anaphylaxis . Acta Biomed [Internet]. 2021 Oct. 6 [cited 2024 Apr. 14];92(S1):e2021115. Available from: https://www.mattioli1885journals.com/index.php/actabiomedica/article/view/11120

Most read articles by the same author(s)

1 2 3 4 > >>